Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Cheyenne, WY

June 2, 2020Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2020, 9:29 PM MDT for Sioux County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 9:29 PM MDT (03:29 UTC)
Expired
Jun 2, 2020, 9:46 PM MDT
In force
17 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 160 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS55 KCYS 030329
SVRCYS
NEC165-030415-
/O.NEW.KCYS.SV.W.0023.200603T0329Z-200603T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
929 PM MDT Tue Jun 2 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sioux County in the Panhandle of Nebraska...

* Until 1015 PM MDT.

* At 929 PM MDT, a severe thunderstorm was located near Harrison, or
  25 miles east of Lusk, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4291 10351 4267 10396 4274 10405 4283 10406
      4301 10390 4300 10351
TIME...MOT...LOC 0329Z 225DEG 26KT 4277 10395 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
644 
WWUS55 KCYS 030346
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
946 PM MDT Tue Jun 2 2020

NEC165-030356-
/O.CAN.KCYS.SV.W.0023.000000T0000Z-200603T0415Z/
Sioux NE-
946 PM MDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIOUX COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4291 10351 4267 10396 4274 10405 4283 10406
      4301 10390 4300 10351
TIME...MOT...LOC 0343Z 225DEG 26KT 4286 10383 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:27 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 2, 5:27 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Tue Jun 2 2020

.SHORT TERM...(This afternoon through Thursday)
Issued at 245 PM MDT Tue Jun 2 2020

...Isolated strong to severe thunderstorms still possible this
afternoon through late this evening across the eastern plains...

Current surface observations across southeast Wyoming show a
stalled frontal boundary along or just east of the Laramie Range
this afternoon with dewpoints in the 50s to near 60 across western
Nebraska. This frontal boundary, surface moisture and instability,
and a weak disturbance aloft, will be the primary triggers for
initiating thunderstorms through tonight across the area. One cell
has already developed just south of the Colorado border. However,
0-6km shear is just starting to increase in this area with the 40
to 50 knot Bulk Shear still located well to the north. Other
cells starting to initiate across northern Wyoming this afternoon,
and those are moving east rapidly. East central Wyoming and the
northern Nebraska panhandle have the highest potential to see
strong to severe thunderstorms with hail up to the size of golf
balls and strong outflow winds. Based on current high res model
data, severe thunderstorms should be pretty isolated or widely
scattered for a time this evening. Added severe wording to the
forecast for locations north of I-80 and east of the Laramie
Range.

For tonight, activity will be slow to dissipate with current
models showing thunderstorms across the northern panhandle well
past midnight tonight. Expect the severe threat to diminish
however, with some small hail and winds. Another chance of
thunderstorms are expected on Wednesday with a more potent upper
level trough. The only issue is timing of this trough, if this
trough pushes across the area too quickly, thunderstorm
development may occur earlier in the day and push out of the area
by mid afternoon, lowering the severe weather threat. There is a
slight risk for severe thunderstorms for mid afternoon, but mainly
near Chadron, Alliance, and Sidney with a marginal risk further
west, due to the drier air advecting across the area. The threat
for severe weather will be lower Wednesday compared to today,
overall.

For Thursday, models show a continuation of zonal flow and gusty
westerly winds along and west of the Laramie Range where gusts may
reach 40 mph at times. Another round of thunderstorms are
possible, but coverage looks to be lower compared to the previous
days. Due to a drier boundary layer, strong/severe thunderstorm
potential looks minimal at this time. Highs in the 80s (west) to
near 90 (east) will continue Wednesday and Thursday afternoon.
Probability of overnight fog looks minimal at this time, but may
become more likely if isolated heavy rain falls in the evening
hours.

.LONG TERM...(Friday through Monday)
Issued at 302 AM MDT Tue Jun 2 2020

Upper ridge over the southern Rockys will shift east Friday
through Saturday leaving the CWA in swly upper flow ahead of an
upper trough that will move onshore over the west coast. Decent
shortwave will lift northeast and over the region late Saturday
and looks to bring the best chance for convection to the CWA. Some
drying then expected Sunday into early next week as the upper
trough nudges slowly eastward while weakening. Cool front may then
pass across late Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 521 PM MDT Tue Jun 2 2020

Wyoming TAFS...VFR, with occasional MVFR in thunderstorms in
Cheyenne until 02Z with wind gusts to 35 knots. Wind gusts to
25 knots at all terminals until 03Z, then to 30 knots after 15Z
Wednesday.

Nebraska TAFS...VFR, with occasional thunderstorms at Scottsbluff
until 02Z producing wind gusts to 35 knots. Thunderstorms in the
vicinity at Chadron, Alliance and Sidney from 02Z to 06Z. Wind
gusts to 25 knots at all terminals until 07Z, then to 23 knots
after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jun 2 2020

Fire weather concerns will generally be low and limited to Carbon
and Albany counties over the next several days. Windy conditions
are expected as zonal flow increases over south and central
Wyoming, resulting in westerly wind gusts over 30 mph Wednesday
and Thursday afternoon. Daytime humidities are expected to lower
into the teens to around 20 each afternoon. The next best chance
for showers and thunderstorms across Carbon/Albany counties will
be late this weekend and into Saturday. Will closely monitor fuel
status through this weekend if little or no precipitation is
observed. Further east, higher relative humidities are expected
into the weekend with breezy conditions near the Laramie Range
(zones 301 and 310).

&&

.HYDROLOGY...
Issued at 206 PM MDT Tue Jun 2 2020

High water flows will continue through late this week due to rapid
mountain snowmelt. The upper North Platte River near Saratoga,
Encampment river, and the Little Laramie River west of Laramie are
observing elevated flows in action stage at this time. However,
rivers and streams are not forecast to go above flood stage at
this time due to the lack of precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 2, 5:07 AM MDT, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Tue Jun 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
031115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
507 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop late this
afternoon and continue through midnight tonight. Severe storms are
possible along and north of a line from Douglas to Torrington to
Bridgeport after 4 PM this afternoon. Hail to the size of golf
balls are possible along with downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and large hail possible. A Slight Risk area has been
identified for the Nebraska Panhandle both Wednesday and Thursday
for very large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation may be need for areas along and north of a line
from Douglas to Torrington to Bridgeport after 4 PM this
afternoon through midnight tonight.

WYZ103>105-109>115-031115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
507 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to locally critical fire weather conditions will continue
this evening through sunset when relative humidities begin to
rise.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily dry afternoon humidities will combine with gusty winds to
create elevated to locally critical fire weather conditions each
afternoon through Saturday.

Rising mountain temperatures will result in increase snowmelt and
rising water levels along area creeks and streams. Those living in
low-lying, flood prone areas should remain alert for high water.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 2, 7:46 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
746 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 WNW TORRINGTON        42.08N 104.22W
06/02/2020  E0.75 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BMW
Local storm report, Jun 2, 7:48 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             2 E HENRY               42.00N 104.01W
06/02/2020  E0.75 INCH       SCOTTS BLUFF       NE   BROADCAST MEDIA

            2 EAST OF HENRY ON HWY 26.

&&

BMW
Local storm report, Jun 2, 7:55 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
755 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             10 SSE TORRINGTON       41.94N 104.10W
06/02/2020  E1.25 INCH       GOSHEN             WY   COCORAHS

            HALF DOLLAR SIZED HAIL CAUSED SHREDDED
            LEAVES TO OCCUR IN THE AREA.

&&

BMW
Special weather statement, Jun 2, 7:56 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
756 PM MDT Tue Jun 2 2020

NEZ019-096-WYZ102-107-108-030230-
Scotts Bluff-South Sioux-East Platte County-Goshen County-Niobrara
County-
756 PM MDT Tue Jun 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX...SOUTHWESTERN NIOBRARA...CENTRAL GOSHEN AND
NORTHEASTERN PLATTE COUNTIES...

At 756 PM MDT, a strong thunderstorm was located 8 miles north of
Torrington, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Torrington, Mitchell, Guernsey, Morrill, Lingle, Lyman, Fort Laramie,
Yoder, Huntley, Stegall, Jay Em, Fort Laramie National Historic Site,
Grayrocks Reservoir, Guernsey Campground, Veteran, Henry, Hartville
and Hwy 85 At Dry Rawhide Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4183 10386 4181 10412 4220 10486 4262 10467
      4219 10358
TIME...MOT...LOC 0156Z 253DEG 30KT 4219 10415

Braun
Local storm report, Jun 2, 8:01 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
801 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 WSW TORRINGTON        42.05N 104.26W
06/02/2020  E1.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

WM
Local storm report, Jun 2, 9:23 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
923 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             VAN TASSELL             42.66N 104.09W
06/02/2020  E0.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

GCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:28 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff32 min
Jun 2, 6:59 PM MDTSevere Thunderstorm WarningCYSScotts Bluff46 min
Jun 2, 7:28 PM MDTSevere Thunderstorm WarningCYSSioux17 min
Jun 2, 8:59 PM MDTSevere Thunderstorm WarningCYSSioux31 min
Jun 2, 9:55 PM MDTSpecial Weather StatementCYSScotts Bluff35 min
Jun 3, 3:40 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball35 min
Jun 3, 4:11 PM MDTSpecial Weather StatementCYSKimball34 min
Jun 3, 4:45 PM MDTSpecial Weather StatementCYSCheyenne30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.